Statin Myopathy: Recognizing a Unique Phenotype

Introduction:

Most cases of muscle symptoms associated with statin use are a direct (toxic) effect of the statin on muscle tissue, typically begin in proximity to the initiation of statin therapy, and resolve after the statin is discontinued.

Statin-associated autoimmune necrotizing myopathy (S-ANM), an immune-mediated disease is a relative new comer to the range of statin induced myopathic disorders. It’s unique features lead to difficulty in both diagnosis and treatment.

The key features of S-ANM, along with the spectrum of other statin-associated muscle effects, were outlined in a fairly recent Cleveland Clinic Journal of Medicine publication. (1)

Key Points:

  • In contrast to simple myalgia or myositis, S-ANM can persist or even arise de novo after the statin is stopped.
  • Conversely, S-ANM can also occur in patients who had been on a statin for years without previously experiencing any symptoms.
  • The condition presents with symmetrical proximal arm and leg weakness along with striking elevations of muscle enzymes. (Mean CK elevation at presentation is 10,333 IU/L)
  • Persistent muscle enzyme elevation, particularly after discontinuation of statin therapy, should raise suspicion for this condition.
  • Treatment is challenging, requiring specialist referral and the use of immunosuppressive drugs, often long-term.

Pathological Mechanism:

Statins up-regulates the expression of 3-hydroxyl-3methylglutaryl coenzyme A reductase (HMGCR), the rate limiting enzyme in cholesterol synthesis and the major targets of antibodies in S-ANM.  As muscle cells regenerate, they express high levels of HMGCR, which may sustain the immune response even after statin therapy is discontinued.

Clinical Implications:

  • Baseline muscle enzyme measurements should be taken prior to initiation of any statin therapy.
  • The development of muscular complaints after starting a statin should prompt repeat muscle enzyme measurement.
  • Testing for anti-HMGCR antibodies (a newer test that is now commercially available) assists in diagnosis.  This test should be considered in patients with statin exposure who show a persistently elevated or rising CK level, have weakness persisting beyond 12 weeks of discontinuation of statin therapy and exhibit muscle irritability on EMG assessment or diffuse edema on MRI of the affected muscles.

It is important to note that anti-HMGCR antibodies can also occur in patients with necrotizing myopathy but without a prior history of statin exposure.  A Johns Hopkins study (2) found that those having such antibodies, but with no statin exposure, were typically younger (mean age 37 vs. 59) and had a different race distribution. (46.7% vs. 86.7% white)

In summary, it is likely that Chiropractic Neurologists will encounter patients having myalgic complaints and weakness who have either been on long-term statin therapy with no previous adverse affects, or who may have discontinued their statin, yet continue to exhibit persistent symptoms.  This paper points out how neither of these situations negate a statin-related muscle disease.

References:

  1. Albayda J, Christopher-Stine, L.  Identifying statin-associated autoimmune necrotizing myopathy.  Cleveland Clinic Journal of Medicine. Vol. 81.  #12.  December 2014.
  2. Mammen et al.  Autoantibodies against 3 hydroxy-3methyglutaryl-coenzyme A reductase in patients with statin-associated autoimmune

Please click here to read full article.  Statin associated nectotizing myopathy

 

 

 

 

 

One Response to Statin Myopathy: Recognizing a Unique Phenotype

  1. Richard Cole
    Richard Cole September 10, 2015 at 3:03 pm #

    Dr. Fudala, This is a significant problem that I have faced in practice. Thanks for your thoughts on this important problem.